I’m being treated for type 2 diabetes. My doctor warned me about letting my blood sugar get too low. How do I know when that’s happening? And why is it so dangerous?A
If you have type 2 diabetes, you hear a lot about how important it is to keep your blood sugar from getting too high. But you also have to keep it from falling too low, a condition known as hypoglycemia. Hypoglycemia is dangerous—and can be fatal.
If you experience low blood sugar, you’ll quickly learn to recognize the signs. That’s because your body jumps into action when blood sugar gets low—and triggers symptoms. In very simple terms, it can be said that the whole goal of the body is to provide glucose—that is, sugar—to the brain. Glucose, which comes from the food you eat and is also produced in the liver, is the brain’s only fuel.
When the supply runs low, the brain protects itself by triggering a system of hormones, including adrenaline, cortisol and glucagon, to drive the liver to make more. For most people with diabetes, an adrenaline reaction (shaking, sweating, agitation) is the first sign that their blood glucose—often referred to as “blood sugar”—is falling. Usually, they learn to recognize these signs very early and know to eat something with glucose or sugar. The body maintains the blood glucose level within a very narrow range that can be affected by many things, such as exercising without eating, even if you don’t have diabetes.
WHEN LOW BLOOD SUGAR IS DANGEROUS
If you forget to eat and you feel shaky because your blood sugar has dipped and then feel better after eating a small snack—that’s nothing to worry about. As you learn to manage your diabetes, you’ll learn how to avoid even mild low-blood-sugar episodes, especially if you also use frequent finger-stick tests to check your blood sugar.
But if blood sugar is not brought back up and the brain continues to be deprived of glucose, severe hypoglycemia results. Signs that this is happening include erratic behavior, difficulty speaking or slurred speech, confusion, convulsions—and eventually coma and death. This kind of hypoglycemia lands you in the emergency room.
When severe hypoglycemia occurs, it typically is brought on by diabetes medication. While some medications do not contribute to low blood sugar, insulin and sulphonylureas do. If you take either of these types of medications, keep glucose supplements, such as the gels or tablets available in the diabetic sections of drugstores, handy. (If you have any questions about what medications you are taking and whether there is a hypoglycemia risk, ask your doctor or your diabetes educator.)
It used to be thought that once such an episode was resolved and blood sugar was normalized again, there was nothing further to be concerned about other than to not let it happen again. But a new study from Johns Hopkins Bloomberg School of Public Health has found that having even a single episode of severe hypoglycemia raises risk for heart disease, stroke and death. The cause-and-effect isn’t clear here—the researchers speculated that perhaps the increased risk could be because the people who are prone to severe hypoglycemia might be sicker in the first place. But these episodes are clearly something that you want to avoid. Again, frequent finger-stick tests can help you confirm that your blood sugar has fallen out of the healthy range.
Remember that the goal of diabetes treatment is blood glucose control and preventing complications. Achieving that depends on balancing your lifestyle, what you eat and any medications that you take, plus managing any other health conditions. Avoiding hypoglycemia, especially severe hypoglycemia, is a key goal.